Wyoming, 2014

Hail in Wyoming, June 17, 2014

June 17, 2014 · NWS CYS · 1 event in 1 county or zone

A thunderstorm in extreme northeast Niobrara County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm in extreme northeast Niobrara County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 6:02 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 17, 6:02 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
702 PM MDT TUE JUN 17 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 215 PM MDT TUE JUN 17 2014

TONIGHT...EXPECTING ISOLATED STRONG TO SEVERE THUNDERSTORMS THROUGH
THIS EVENING FROM CONVERSE COUNTY THROUGH NIOBRARA COUNTY AND OVER
NORTHERN SIOUX AND DAWES COUNTIES OF NEBRASKA...WITH BEST FOCUS FOR
ISOLATED SEVERE THUNDERSTORMS THROUGH THIS EVENING NORTH OF A DULL
CENTER WYOMING TO CHADRON NEBRASKA LINE...WHERE SHEAR AND INSTABILITY
WILL BE MAXIMIZED...THOUGH ISOLATED STRONG THUNDERSTORMS WILL OCCUR
NORTH OF A DOUGLAS TO ALLIANCE LINE...ALONG AND NORTH OF A LOW LEVEL
CONVERGENCE BOUNDARY.

AS A POTENT COLD FRONT MOVES ACROSS SOUTHEAST WYOMING THIS EVENING
AND ACROSS WESTERN NEBRASKA AFTER MIDNIGHT...EXPECT A FEW STRONG TO
SEVERE THUNDERSTORMS THIS EVENING OVER THE NORTHERN NEBRASKA PANHANDLE
WHERE INSTABILITY AND SHEAR WILL BE COINCIDENT...WHILE A FEW STRONG
TO SEVERE THUNDERSTORMS WILL OCCUR OVER CONVERSE AND NIOBRARA COUNTIES
THROUGH EARLY EVENING BEFORE THE COLD FRONT PLOWS THROUGH.

WEDNESDAY...AUTUMNAL...BREEZY AND MUCH COOLER DAY IN THE WAKE OF THE
RELATIVELY STRONG MID JUNE COLD FRONT. DECENT UPWARD VERTICAL MOTION
IN THE AFTERNOON AND ENOUGH LOW AND MID LEVEL MOISTURE WILL PRODUCE
SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS
EAST OF INTERSTATE 25.

WEDNESDAY NIGHT...CLEARING AND COOL IN THE WAKE OF THE SHORTWAVE
TROUGH PASSAGE.

THURSDAY...CONTINUED DRY AND RELATIVELY COOL FOR MID JUNE WITH ZONAL
FLOW ALOFT AND 700 MB TEMPERATURES NEAR 6 CELSIUS AND 1000-500 MB
THICKNESSES NEAR 5730 METERS.

THURSDAY NIGHT...SEASONABLY COOL AND UNEVENTFUL OVERNIGHT WITH ZONAL
FLOW ALOFT.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 245 PM MDT TUE JUN 17 2014

SOME DIFFERENCES WITH THE 12Z MEDIUM TO LONG RANGE MODEL GUIDANCE.
NORTHERN PLAINS UPPER LOW LIFTS NORTHEAST INTO CANADA FRIDAY WITH
RIDGE BUILDING OVER THE HIGH PLAINS THIS WEEKEND. LEE SIDE SURFACE
LOW DEVELOPS OVER THE CENTRAL HIGH PLAINS WITH BROAD SURFACE RIDGE
PATTERN OVER THE INTERMOUNTAIN WEST. THIS PATTERN WILL PROMOTE A
SOUTH TO SOUTHEAST LOW LEVEL WIND PATTERN DRAWING GULF MOISTURE
INTO SOUTHEAST WY AND WESTERN NE. PRECIP WATER VALUES REACH 1-1.5
INCHES SUNDAY OVER THE HIGH PLAINS WITH DAYTIME DEW POINTS IN THE
50S ALONG AND EAST OF THE LARAMIE RANGE. WEAK DISTURBANCES ALOFT
MIGRATING THROUGH THE MEAN RIDGE AND OSCILLATING SURFACE DRYLINE/TROUGH
OVER THE HIGH PLAINS COMBINED WITH LOW/MID LEVEL INSTABILITY WILL
TRIGGER ISOLATED CONVECTION SATURDAY...WITH MORE SCATTERED COVERAGE
SUNDAY AND MONDAY. FAVORED TIMING FOR SHOWER/TSTORM ACTIVITY WILL
BE AFTERNOON/EVENING WITH MORE ISOLATED COVERAGE DURING THE LATE
NIGHT AND MORNING. WITH RIDGE OVERHEAD...LIGHTER STEERING WINDS
ALOFT WILL FAVOR LOCALLY HEAVY RAINFALL AND MITIGATE SEVERE TSTORM
RISK. CONVECTIVE COVERAGE DECREASES A BIT TUESDAY WITH SLIGHT
WARMING ALOFT. TEMPERATURES WILL BE ABOVE AVERAGE THIS WEEKEND...
WARMEST SATURDAY WITH 70S AND 80S FOR LOWER ELEVATIONS.
TEMPERATURES MODERATE BACK TO SEASONAL NORMALS EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON)
ISSUED AT 701 PM MDT TUE JUN 17 2014

WIDELY SCATTERED SHOWERS AND TSTORMS WILL CONTINUE THIS EVENING
AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS THE
FORECAST AREA TONIGHT. GUSTY SOUTHERLY WINDS AHEAD OF THE FRONT
WILL VEER TO THE WEST-NORTHWEST FOLLOWING FROPA...WITH GUSTS UP TO
30 KTS POSSIBLE. THERE IS THE POTENTIAL FOR LOW END MVFR CIGS AT
CHADRON AND ALLIANCE AFTER 10Z...OTHERWISE VFR. WINDS WILL REMAIN
GUSTY THROUGH MUCH OF TOMORROW...WITH ANOTHER CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS FOR AREAS ALONG AND EAST OF THE LARAMIE
RANGE.

&&

.FIRE WEATHER...
ISSUED AT 215 PM MDT TUE JUN 17 2014

NO CONCERNS THROUGH THURSDAY WITH EXPECTED WINDS AND HUMIDITIES.
WILL NEED TO WATCH FRIDAY AND SATURDAY AS HUMIDITIES BEGIN TO FALL
AGAIN INTO THE 10 TO 20 PERCENT RANGE IN THE AFTERNOONS WEST OF
INTERSTATE 25.

&&

.HYDROLOGY...
ISSUED AT 230 PM MDT TUE JUN 17 2014

RIVER LEVELS WILL CONTINUE TO SLOWLY RECEDE THE NEXT FEW DAYS WITH
THE UPPER NORTH PLATTE RIVER AT SARATOGA AND THE LARAMIE RIVER AT
LARAMIE JUST BELOW ACTION STAGE. WARM TEMPERATURES TODAY WILL COOL
WEDNESDAY AND THURSDAY. THERE REMAINS A DECENT SNOW PACK ABOVE 10000
FEET IN THE SNOWY AND SIERRA MADRE RANGES...SO ADDITIONAL SNOW MELT
MAY RESULT IN RIVER RISES THIS WEEKEND AS TEMPERATURES RISE ONCE AGAIN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...JAMSKI
AVIATION...RJM
FIRE WEATHER...RUBIN
HYDROLOGY...JAMSKI
Hazardous weather outlook, Jun 17, 9:31 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MDT TUE JUN 17 2014

NEZ003-019>021-054-055-096-WYZ103>119-181645-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1031 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA WEDNESDAY
AFTERNOON AND EVENING. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-095-WYZ101-102-181645-
DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-
1031 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ROUGHLY ALONG AND NORTH OF A LINE FROM DULL CENTER TO
CHADRON...INCLUDING EXTREME NORTHEAST CONVERSE COUNTY...NORTHERN
NIOBRARA COUNTY...FAR NORTHEAST SIOUX COUNTY AND NORTHERN DAWES
COUNTY INCLUDING CHADRON. ELSEWHERE...A FEW STRONG THUNDERSTORMS
WILL OCCUR THIS AFTERNOON AND EVENING.

SURFACE LOW PRESSURE WILL DEVELOP OVER EASTERN WYOMING THIS
AFTERNOON...WITH STRONG LOW LEVEL CONVERGENCE NOTED ALONG AND
NORTH OF THE LOW ACROSS NORTHERN CONVERSE...NORTHERN NIOBRARA...
NORTHERN SIOUX AND NORTHERN DAWES COUNTIES. A POTENT COLD FRONT
WILL MOVE WEST TO EAST ACROSS THE WYOMING COUNTIES THIS EVENING...
AND ACROSS WESTERN NEBRASKA AROUND MIDNIGHT TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES...
AND INCREASE IN STRENGTH DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. STORMS WILL MOVE NORTH NORTHEAST AT 25 MPH.

A FEW OF THE STORMS WILL BECOME STRONG...OR POSSIBLY SEVERE...AND
THE PRIMARY THREAT AREA FOR A SEVERE THUNDERSTORM OR TWO WILL BE
ACROSS NORTHERN NIOBRARA COUNTY INCLUDING MULE CREEK JUNCTION AND
REDBIRD...OVER NORTHERN SIOUX COUNTY INCLUDING HARRISON AND
MONTROSE...AND OVER NORTHERN DAWES COUNTY INCLUDING CHADRON AND
WHITNEY.

THREATS FROM THE ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL
INCLUDE WIND GUSTS OF 50 TO 65 MPH...ALONG WITH HAIL UP TO ONE
INCH IN DIAMETER...THOUGH ANY STORMS THAT DO DEVELOP WILL BE
ISOLATED.

THE THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL SHIFT
ACROSS NORTHERN SIOUX AND NORTHERN DAWES COUNTIES OF NEBRASKA
DURING THE EVENING...AND STORMS WILL DECREASE IN STRENGTH AND
COVERAGE SHORTLY AFTER MIDNIGHT AS A STRONG COLD FRONT MOVES
ACROSS THE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA WEDNESDAY
AFTERNOON AND EVENING. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. WE
APPRECIATE ANY REPORTS FROM THUNDERSTORMS...ESPECIALLY REPORTS
OF STRONG WINDS...HAIL AND HEAVY RAIN.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Jun 17, 4:38 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT TUE JUN 17 2014

WYZ101>115-180100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...MUDDY GAP...
MEDICINE BOW...BORDEAUX...GLENDO...WHEATLAND...CHUGWATER...
GUERNSEY...TORRINGTON...RAWLINS...SINCLAIR...HANNA...ARLINGTON...
ELK MOUNTAIN...BAGGS...DIXON...SARATOGA...ENCAMPMENT...
RIVERSIDE...CENTENNIAL...ALBANY...WOODS LANDING...LARAMIE
538 PM MDT TUE JUN 17 2014

LIGHT SHOWERS AND A VERY ISOLATED THUNDERSTORMS WILL BE FOUND OVER
MUCH OF SOUTHEAST WYOMING THROUGH EARLY THIS EVENING. LITTLE IN
THE WAY OF PRECIPITATION IS EXPECTED WITH MOST OF THIS ACTIVITY...
HOWEVER...WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH SOME
SHOWERS AND THUNDERSTORMS. MOTORIST SHOULD PREPARE FOR SUDDEN WIND
GUSTS WHEN TRAVELING NEAR THESE SHOWERS AND THUNDERSTORMS.

SML
Special weather statement, Jun 17, 5:35 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
635 PM MDT TUE JUN 17 2014

WYZ102-180100-
NIOBRARA COUNTY WY-
635 PM MDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NIOBRARA COUNTY UNTIL 700
PM MDT...

AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF LUSK...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN NIOBRARA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4312 10404 4307 10404 4285 10424 4293 10446
      4319 10430
TIME...MOT...LOC 0036Z 206DEG 18KT 4297 10429

LIEBL
Special weather statement, Jun 17, 6:18 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT TUE JUN 17 2014

NEZ095-WYZ102-180145-
NIOBRARA COUNTY WY-NORTH SIOUX NE-
718 PM MDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN SIOUX AND
EASTERN NIOBRARA COUNTIES UNTIL 745 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF REDBIRD...OR 24 MILES NORTHEAST
OF LUSK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN NIOBRARA COUNTY.

&&

LAT...LON 4327 10404 4301 10404 4300 10403 4293 10410
      4302 10435 4329 10420
TIME...MOT...LOC 0118Z 211DEG 18KT 4306 10414

MAZUR

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
June 17, 6:45 PM MST to 6:46 PM MST
Where
Niobrara County, 9.3 mi SE of Riverview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.312, -104.090

Penny to quarter size hail was reported 10 miles east of Redbird on Highway 18.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526438.